Drug-induced uveitis or dry eye?

by Juan Ding, OD, PhD

I will try to write about one interesting eye case that I see each day. The purpose is to provide education of eye diseases, vision function and eye care to the public, and maybe to students who study optometry. This is the 2nd of the series.

 

Woman in her 30s referred by her cancer doctor for red eye. The symptoms were irritation, itchiness, pain, redness, and some crusting, but hardly any photophobia. Cancer doctor informed me that the patient was on two cancer medications, dabrafenib and trametinib, which are known to cause uveitis (inflammation of the middle layer of the eye). Just from the symptoms, it sounded like conjunctivitis or dry eye rather than uveitis. Unexpectedly though, there was indeed inflammation of the iris; the vitreous and retinal were normal, so the inflammation was restricted to the fronter part of the eye, termed iritis. Interestingly, almost all her complaints were actually from the mild dry eye she also had. In contrast, usually iritis would produce a dramatic complaint of pain and photophobia.

 

My patient had malignant melanoma. She started with chemotherapy with dabrafenib and trametinib for 2 months, followed by surgery, then continued with chemo. About 5 months into the chemo she presented with inflammation of both eyes. Below are the eye side effects of these two medications listed by manufacturer:

 

“Ocular Toxicities. Retinal vein occlusion (RVO) may lead to macular edema, decreased visual function, neovascularization, and glaucoma. Urgently (within 24 hours) perform ophthalmologic evaluation periodically and at any time for a patient-reported loss of vision or other visual disturbances. Permanently discontinue MEKINIST in patients with documented RVO.

Retinal pigment epithelial detachment (RPED) can occur with MEKINIST administration. Withhold MEKINIST if RPED is diagnosed. If resolution of the RPED is documented on repeat ophthalmologic evaluation within 3 weeks, resume MEKINIST. Reduce the dose or discontinue MEKINIST if no improvement after 3 weeks.

Uveitis (including iritis and iridocyclitis) can occur with TAFINLAR. Perform ophthalmologic evaluation for any visual disturbances. Monitor patients for visual signs and symptoms of uveitis (eg, change in vision, photophobia, and eye pain). Permanently discontinue TAFINLAR for persistent grade 2 or greater uveitis of more than 6 weeks duration.”

 

Her iritis responded well to prednisolone acetate 1% drops 4 times a day in both eyes, and tapered without incident.

 

Two months later, she came complaining of bad dry eyes; no uveitis. She got relief with preservative free artificial tears. About the same time, her cancer doctor found sarcoid-like reaction in her lungs.

 

Another two months later, in a routine follow up eye exam, I found iritis in both of her eyes again, though she had no compliant. It went away again with prednisolone drops.

 

It is not clear if her two episodes of iritis are due to sarcoidosis, or to drug toxicity; or if her sarcoid is in anyway related to the drugs. It does appear that her symptoms are mostly related to dry eye rather than uveitis. Prior to this she did not have a history of dry eye. Hopefully she can be off of these medications soon and hopefully she will then not suffer from dry eye again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s